Article

Acetaminophen-diphenhydramine interaction in rabbits

International Journal of Pharmaceutics 01/1981; 8(4):277-284. DOI: 10.1016/0378-5173(81)90067-3

ABSTRACT Acetaminophen-diphenhydramine interaction was investigated by oral administration of acetaminophen to rabbits, alone or in combination with diphenhydramine. Blood samples were collected before and 0.25. 0.5, 0.75, 1.0, 2.0, 3.0, 4.0, 5, 0 and 6.0 h after acetaminophen administration. Assays of acetaminophen in plasma samples were carried out using a HPLC method. Diphenhydramine significantly reduced the maximum plasma concentration (Cmax) of acetaminophen. Diphenhydramine, however, had little effect on the time taken to reach the maximum plasma concentration (Tmax), the area under the plasma concentration-time curve (AUC∞0) and the elimination half-life (t) of acetaminophen. Gastric emptying experiment was performed by injecting into the rabbit stomach phenol-red containing solution with and without diphenhydramine. The gastric content recovered at 0.5 h was analyzed for phenol-red remaining to determine the rate of gastric emptying. Diphenhydramine significantly increased the weight percentage of phenol-red remaining in the rabbit stomach 0.5 h post-injection. It was concluded that diphenhydramine affected the rate but not the extent of acetaminophen absorption by delaying the gastric emptying.

0 Bookmarks
 · 
110 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acetaminophen-aluminum hydroxide interaction was investigated in a crossover study using six rabbits. Blood samples were collected at various time intervals for up to 6 hr following the oral administration of acetaminophen alone or in combination with aluminum hydroxide. Aluminum hydroxide at a 40-mg/kg dose did not appear to affect the rate and extent of acetaminophen absorption. The influence of aluminum hydroxide on gastric emptying could be compromised by gastric absorption of acetaminophen, resulting in a negligible effect on the overall bioavailability of acetaminophen.
    Journal of Pharmaceutical Sciences 08/1983; 72(7):828-30. · 3.13 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: In West Germany, the antihistaminic diphenhydramine is marketed as a non-prescription hypnotic. Results of toxicological screening in cases of drug overdose indicate that poisoning with diphenhydramine represents a substantial part (4.5%) of the total number of intoxications. A total of 136 cases of diphenhydramine poisoning in 1982-1985 were evaluated with respect to age, ingested dose, plasma level, and clinical symptomatology. All patients had taken diphenhydramine with suicidal intent. Two-thirds of the patients were aged 14-30 years. In about 50% of the cases, between 6 and 40 times a therapeutic dose was ingested. Diphenhydramine plasma levels showed a wide range (0.1-4.7/micrograms/ml) due to differences in ingested dose and time between ingestion and admission to hospital. Impaired consciousness was the most common symptom. Psychotic behavior similar to catatonic stupor--often combined with anxiety--was highly specific for diphenhydramine poisoning. Further symptoms included hallucinations, mydriasis, tachycardia, and less frequently diplopia, respiratory insufficiency, and seizures. Primary treatment included gastric lavage, administration of activated charcoal and sodium sulfate. In one case, hemodialysis and ultrafiltration were performed which had only limited effect on diphenhydramine plasma elimination kinetics. This patient died of diphenhydramine overdose and extreme hypothermia. All intoxications except the one mentioned before had an uncomplicated clinical course. In vitro experiments indicate that diphenhydramine may be almost completely removed from the plasma compartment by hemoperfusion. Routine analysis of urine samples in diphenhydramine overdose led to the identification of 4 previously unknown metabolites and artifacts of diphenhydramine.
    Journal of toxicology. Clinical toxicology 02/1987; 25(1-2):53-70.